New York, 2020

Damaging Winds in New York, May 7, 2020

May 7, 2020 · NWS BGM · 3 events in 2 counties and zones

A strong cold front boundary brought some gusty showers and thunderstorms to the Finger Lakes Region during the late afternoon and early evening of the 7th. Mainly tree and power line damage was observed, along with a cold core funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong cold front boundary brought some gusty showers and thunderstorms to the Finger Lakes Region during the late afternoon and early evening of the 7th. Mainly tree and power line damage was observed, along with a cold core funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 7, 3:09 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, May 7, 3:09 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
409 PM EDT Thu May 7 2020

.SYNOPSIS...
A weak front will bring a round of scattered light rain showers
this afternoon and evening. A storm system will bring rain
Friday afternoon, changing to accumulating snow Friday evening.
Strong gusty winds and snow squalls are likely Saturday and
Saturday night. Sunday and Monday will continue to be cold and
unsettled.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
330 pm update...

Cloudy skies have move in with scattered showers. The showers
are struggling to reach the ground with dewpoints in the 20s.
Some will later this afternoon into the evening. Possibly just
before ending the rain could change to snow with no
accumulation. Rainfall amounts will be less than a tenth of an
inch. Around midnight the clouds and showers exit to the east.
Mainly clear skies will come in and winds will become light. Low
temperatures fall back to around 30 degrees except in the
Wyoming Valley with lows in the mid 30s. Issued another freeze
warning for the active Finger Lake Counties for tonight.

Friday morning will start cold again but warm quickly as winds
pick up to 10 mph. With the colder air mass over the area
temperatures will only get to the mid and upper 40s Finger lakes
to western Mohawk Valley to low 50s Wilkes-Barre. Clouds and
rain will move in like a wall early afternoon starting in NEPA.
Surface low pressure moves east from the Ohio Valley while an
upper level trough digs southeast into the area with more cold
air. The tack of the surface low will be just south of NEPA so
cold air will be pulled in behind it Friday evening. Rain will
quickly change to snow around sunset Friday evening as
temperatures tumble into the 30s. Cold air advection also
occurring aloft so 850 mb temperatures go from -2 to -8C. Snow
amounts will be tricky given the warm ground. Up to a quarter of
an inch of liquid could fall as snow. With the cold low levels
it could be a decent water to snow ratio. Snow will move out
early Saturday morning. Snow amounts at the highest elevations
could be 1 to 3 inches across the Poconos and Catskills. Further
west amounts will be less and only up to 2 inches for the higher
terrain of the upper Susquehanna of CNY and Endless Mountains of
NEPA. Snow will have trouble sticking to the road except at the
highest elevations.

With low temperatures from the mid 20s to around 30, a freeze is
likely. For the active growing season in Lackawanna and Luzerne
Counties issued a freeze warning for Friday night. The Finger
Lakes will need another freeze warning after tonight's expires.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
230 pm update...
The biggest concern for the day Saturday is going to be the wind
and the snow showers. Very cold air aloft with 500 mb
temperatures down to near 40 below and the strong sun will make
for a mixed layer that approaches 500 mb. Low level moisture
wrapping around the low and deep mixing will make for intense
snow showers and graupel showers. Some of these showers could
contain thunder. Some guidance is showing a corridor of
stronger winds at 850 mb from Lake Ontario down to the Catskill
mountains. Wind speeds as well as gusts were increased with some
gusts to near 40 mph, especially across elevated and exposed
terrain or in any of the stronger snow showers.

Temperatures Saturday night may be capable of dropping into the
mid 20s to lower 30s. However, the presence of brisk winds Sat
night should be enough to keep frost from forming.

Snow showers are expected to linger Saturday evening but really
start to taper off Saturday night/early Sunday morning as the
drier air moves in and the winds start to back to the west. Some
lake effect moisture could lead to some lingering showers across
the southern Tug Hill plateau into early Sunday morning. The
cold air advection relaxes on Sunday with enough rising of
heights aloft to allow temperatures back into the upper 40s and
lower 50s. Even though temperatures will be slightly warmer, it
will still be more than 10 deg below normal...with a brisk west
wind making it feel even colder. There is still quite a bit of
uncertainty regarding the onset of the next chance of
precipitation later Sunday...and at this time it looks to hold
off until possibly Sunday night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
410 am update...
There looks to be another quick moving system that tracks
through the region some time between early Monday and Monday
night with chances for rain and/or snow showers. Amounts should
be light. The cold northwest flow will persist into the middle
of the week but with abnormally dry air keeping weather
conditions quiet possibly through the latter part of the work
week. Temperatures will also start to climb back to only
slightly below normal during the week as well. Highs into the
50s by Wednesday with overnight lows in the upper 30s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
130 PM Update...

VFR continues to Friday 18z. Light rain showers this afternoon
and evening falling into dry air. Small chance of brief MVFR in
a heavier shower. As soon as the front goes through skies
scatter out and remain that way into Friday. High clouds come in
Friday with MVFR conditions starting at or shortly after 18z in
NEPA and S cent NY.

Westerly winds at 10 kts with gusts to 20 to around 00z. Tonight
west winds at 4 to 8 kts. Friday after 13z winds increase to 10
to 15 kts with higher gusts.

Outlook...
Friday afternoon through Saturday night...Restrictions likely
in rain and snow.

Sunday...VFR.

Monday...Restrictions likely in precipitation (rain and/or snow)
AVP and maybe south cent NY.

Tuesday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Freeze Warning from 11 PM Friday to 10 AM EDT Saturday for
     PAZ044-047.
NY...Freeze Warning from 1 AM to 8 AM EDT Friday for NYZ015>018.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...AJG/BJT
LONG TERM...BJT
AVIATION...TAC
Hazardous weather outlook, May 7, 2:29 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
329 PM EDT Thu May 7 2020

NYZ009-022-023-025-036-037-044-081930-
Northern Oneida-Steuben-Schuyler-Tompkins-Madison-Southern Oneida-
Cortland-
329 PM EDT Thu May 7 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow squalls are possible during the day Saturday. Strong gusty
winds are likely and brief near whiteout conditions are possible
across central New York.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-081930-
Yates-Seneca-Southern Cayuga-Onondaga-
329 PM EDT Thu May 7 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Snow squalls are possible during the day Saturday. Strong gusty
winds are likely and brief near whiteout conditions are possible
across central New York. In addition, low temperatures should be
near freezing again early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-045-046-055>057-062-PAZ038>040-043-048-072-081930-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Pike-Southern Wayne-
329 PM EDT Thu May 7 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light accumulating snow is likely Friday evening. The most favorable
area for several inches of snow is across higher elevations above
1500 feet with lower amounts in the valleys.

Snow squalls are possible during the day Saturday. Strong gusty
winds are likely and brief near whiteout conditions are possible
across central New York and northeast Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ044-047-081930-
Lackawanna-Luzerne-
329 PM EDT Thu May 7 2020

...FREEZE WARNING IN EFFECT FROM 11 PM FRIDAY TO 10 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Light accumulating snow is likely Friday evening. The most favorable
area for several inches of snow is across higher elevations above
1500 feet with lower amounts in the valleys.

Snow squalls are possible during the day Saturday. Strong gusty
winds are likely and brief near whiteout conditions are possible
across northeast Pennsylvania.

Low temperatures Friday night will be around 30. Low temperatures
Saturday night will return to around freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Binghamton radar (KBGM), 99 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Cayuga

When
May 7, 4:38 PM EST
Where
Cayuga County, 1.67 mi ENE of Throopsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.980, -76.570

Strong thunderstorm winds brought down numerous trees and wires. Power poles were damaged as well.

Thunderstorm Wind, Cayuga

When
May 7, 4:40 PM EST
Where
Cayuga County, Sennett
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.000, -76.530

Strong thunderstorm winds brought down numerous trees and wires. Power poles were damaged as well.

Funnel Cloud, Onondaga

When
May 7, 4:48 PM EST
Where
Onondaga County, 0.51 mi W of Long Bridge
Reported by
Social Media
Coordinates
42.980, -76.440

A cold core funnel formed along a strong cold front boundary.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896989, 896991, 896992.